Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Generating finite completely reducible linear groups

Authors: L. G. Kovács and Geoffrey R. Robinson
Journal: Proc. Amer. Math. Soc. 112 (1991), 357-364
MSC: Primary 20H20
MathSciNet review: 1047004
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved here that each finite completely reducible linear group of dimension $ d$ (over an arbitrary field) can be generated by $ \left\lfloor {\frac{3}{2}d} \right\rfloor $ elements. If a finite linear group $ G$ of dimension $ d$ is not completely reducible, then its characteristic is a prime, $ p$ say, and the factor group of $ G$ modulo the largest normal $ p$-subgroup $ {\mathbb{O}_p}\left( G \right)$ may be viewed as a completely reducible linear group acting on the direct sum of the composition factors of the natural module for $ G$: consequently, $ G/{\mathbb{O}_p}\left( G \right)$ can still be generated by $ \left\lfloor {\frac{3}{2}d} \right\rfloor $ elements.

References [Enhancements On Off] (What's this?)

  • [1] D. M. Bloom, The subgroups of $ PS{L_3}\left( q \right)$ for odd $ q$, Trans. Amer. Math. Soc. 127 (1967), 150-178. MR 0214671 (35:5520)
  • [2] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Clarendon Press, Oxford, 1985. MR 827219 (88g:20025)
  • [3] Charles W. Curtis and Irving Reiner, Methods of representation theory I, Wiley, New York and Chichester Brisbane, Toronto, 1981. MR 632548 (82i:20001)
  • [4] R. K. Fisher, The number of generators of finite linear groups, Bull. London Math. Soc. 6 (1974), 10-12. MR 0352270 (50:4757)
  • [5] Wolfgang Gaschütz, Zu einem von B. H. und H. Neumann gestellten Problem, Math. Nachr. 14 (1955), 249-252 (1956). MR 0083993 (18:790b)
  • [6] Robert M. Guralnick, On the number of generators of a finite group, Arch. Math. 53 (1989), 521-523. MR 1023965 (90m:20027)
  • [7] R. W. Hartley, Determination of the ternary collineation groups whose coefficients lie in $ GF\left( {{2^n}} \right)$, Ann. of Math. (2) 27 (1925), 140-158. MR 1502720
  • [8] B. Huppert and N. Blackburn, Finite groups II, III, Springer-Verlag, Berlin, Heidelberg, and New York, 1982. MR 650245 (84i:20001a)
  • [9] I. M. Isaacs, The number of generators of a linear $ p$-group, Canad. J. Math 24 (1972), 851-858. MR 0310053 (46:9156)
  • [10] L. G. Kovács, On tensor induction of group representations, J. Austral. Math. Soc. Ser. A (to appear). MR 1074515 (92f:20010)
  • [11] L. G. Kovács and Cheryl E. Praeger, Finite permutation groups with large abelian quotients, Pacific J. Math. 136 (1989), 283-292. MR 978615 (89m:20001)
  • [12] Andrea Lucchini, A bound on the number of generators of a finite group, Arch. Math. 53 (1989), 313-317. MR 1015993 (90m:20026)
  • [13] James Wiegold, Growth sequences of finite groups, J. Austral. Math. Soc. 17 (1974), 133-141. MR 0349841 (50:2334)
  • [14] -, Growth sequences of finite groups III, J. Austral. Math. Soc. Ser. A 25 (1978), 142-144. MR 499355 (80c:20028)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20H20

Retrieve articles in all journals with MSC: 20H20

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society